Oklahoma, 2013

Damaging Winds in Oklahoma, July 10, 2013

July 10, 2013 · NWS OUN · 6 events in 4 counties and zones

Scattered pulse thunderstorms developed during the afternoon across Oklahoma in an environment of weak shear and low boundary layer relative humidity. As a result, strong wind gusts were the primary severe threat, with several reports across the northern half of Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered pulse thunderstorms developed during the afternoon across Oklahoma in an environment of weak shear and low boundary layer relative humidity. As a result, strong wind gusts were the primary severe threat, with several reports across the northern half of Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 10, 11:34 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 10, 11:34 AM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1234 PM CDT WED JUL 10 2013

.DISCUSSION...
REFER TO THE 18Z AVIATION FORECAST BELOW...

&&

.AVIATION...
MAINLY VFR CONDITIONS ARE EXPECTED THROUGH LATE AFTERNOON.
THEREAFTER...SOME MODELS INDICATE VERY ISOLD TSRA MAY DEVELOP
ACROSS NRN/NW OK...AFFECTING KGAG...KWWR...AND POSSIBLY KPNC.
GIVEN VERY HOT TEMPS...ANY STORM THAT DEVELOPS WILL PRODUCE
VARIABLE AND GUSTY WINDS OF 40 TO 50 MPH. HOWEVER...CONFIDENCE
REMAINS LOW THAT ANY PARTICULAR TERMINAL WILL BE IMPACTED BY A
STRAY STORM. THEREFORE...WILL REFRAIN FROM USING TEMPO
GROUPS...AND INCLUDE VCTS. PRIMARILY VFR CONDITIONS WILL RESUME BY
06Z.

&&

.PREV DISCUSSION... /ISSUED 1212 PM CDT WED JUL 10 2013/

UPDATE...
VEERED FLOW AND TEMPS RUNNING SEVERAL DEGREES ABOVE
YESTERDAY'S VALUES...SO WILL INCREASE AFTERNOON HIGHS
A FEW DEGREES MOST AREAS.

A FEW STORMS MAY DEVELOP BY THE MID TO LATE AFTERNOON IN FAR
NORTHERN OKLAHOMA. OTHER STORMS SHOULD DEVELOP ALONG THE
HIGH TERRAIN OF WESTERN KANSAS AND COLORADO.  THESE STORMS
MAY APPROACH NORTHWEST OKLAHOMA DURING THE EARLY EVENING.

THE MAIN HAZARDS FROM STORMS TODAY WILL BE DAMAGING WINDS OVER 60
MPH AND LIGHTNING.

PREV DISCUSSION... /ISSUED 628 AM CDT WED JUL 10 2013/

DISCUSSION...
THE 12Z AVIATION DISCUSSION FOLLOWS....

AVIATION...
SPORADIC CONVECTION WILL OCCUR THIS MORNING OVER N OK. COVERAGE
SUGGESTS THAT IT WILL BE UNLIKELY TO AFFECT ANY TAF SITES BEFORE
DISSIPATING AROUND MID-MORNING. ADDITIONAL CONVECTION IS FORECAST
TO FORM THIS AFTERNOON...CONTINUING INTO THE EVENING AND
OVERNIGHT. THESE TSRA MAY AFFECT OK FROM APPROXIMATELY I-40 NORTH
TO THE KS BORDER. THE AFTERNOON TSRA WILL BE CAPABLE OF PRODUCING
STRONG DOWNBURSTS AND STRONG WIND SHEAR ALONG THE GROUND OUT TO
APPROXIMATELY 10 NM FROM THE CELLS. OTHERWISE...EXPECT VFR WITH
HOT AND HUMID CONDITIONS.

PREV DISCUSSION... /ISSUED 408 AM CDT WED JUL 10 2013/

DISCUSSION...
A WEAK TROUGH/WIND SHIFT LINE ALONG THE BORDER WITH KANSAS HAS
GENERATED A FEW SHOWERS AND THUNDERSTORMS IN THAT AREA. THIS
PRECIPITATION SHOULD DIMINISH THROUGH THE MORNING...LEAVING MAINLY
CLEAR SKIES FOR MUCH OF THE DAY. THIS WILL ALLOW TEMPERATURES TO
RISE TO ABOUT 100 TO 105 DEGREES F ACROSS MOST OF OKLAHOMA AND
NORTH TEXAS. THIS...COMBINED WITH RATHER HIGH DEW POINTS ACROSS
NORTH-CENTRAL OKLAHOMA...WILL PROBABLY RESULT IN HEAT INDICES ON
THE ORDER OF 105. A HEAT ADVISORY WILL BE ISSUED WITH THIS
FORECAST FOR A FEW COUNTIES IN NORTHERN OKLAHOMA...WHERE HEAT
INDICES WERE ABOVE 105 YESTERDAY...AND EXPECTED TO REACH AT LEAST
105 AGAIN TODAY. THERE IS SOME RISK THAT CONVECTIVE DEBRIS OR
CONVECTIVE INITIATION THIS AFTERNOON COULD PREVENT TEMPERATURES
FROM RISING SUFFICIENTLY FOR A HEAT ADVISORY.

CONVECTION IS LIKELY TO CONTINUE OFF AND ON THROUGH TOMORROW
NIGHT ACROSS VARIOUS PARTS OF OUR FORECAST AREA.
EVENTUALLY...SURFACE CONVERGENCE AND INSTABILITY WILL
WEAKEN...AND RAIN WILL END FOR A FEW DAYS.

MODELS CONTINUE TO SUGGEST THAT THE LARGE RIDGE WILL SHIFT
NORTH...AND ALLOW A WESTWARD-MOVING LOW TO DRIFT INTO TEXAS NEXT
WEEK. IF THIS HAPPENS...IT WILL LIKELY GENERATE SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS EASTERN OKLAHOMA AND NORTHEAST TEXAS
INITIALLY...THEN THIS PRECIPITATION WOULD SPREAD WEST WITH TIME.
THIS SITUATION WOULD ALSO RESULT IN LOWER DAYTIME TEMPERATURES.
SINCE THIS SCENARIO IS CURRENTLY THE MOST LIKELY...IT IS WHAT OUR
FORECAST IS CURRENTLY BASED ON.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  76  97  74  96 /  40  20  20   0
HOBART OK         77 101  75 102 /  30  30  20  10
WICHITA FALLS TX  77 101  75 102 /  20  30  10  10
GAGE OK           72  98  72  99 /  20  30  10  10
PONCA CITY OK     74  93  73  96 /  30  20  20  10
DURANT OK         77  98  75  97 /  20  30  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR OKZ006>008-011>013-
     018>020.

TX...NONE.
&&

06/84
Hazardous weather outlook, Jul 10, 10:54 AM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CDT WED JUL 10 2013

OKZ004>048-050>052-TXZ083>090-111000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1154 AM CDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON THROUGH TONIGHT...ESPECIALLY ACROSS NORTHERN OKLAHOMA.

DISCUSSION...
ALTHOUGH UPPER LEVEL SUPPORT WILL BE WEAK...STRONG HEATING AND WEAK
CONVERGENCE ALONG A SURFACE BOUNDARY IN FAR NORTHERN OKLAHOMA MAY BE
SUFFICIENT TO ALLOW A FEW THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON
AND EVENING.

WIND SHEAR WILL REMAIN WEAK AND ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...A FEW STORM WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
OVER 60 MPH...BRIEF HEAVY DOWNPOURS AND SMALL HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...25 PERCENT.

OTHER HAZARDOUS WEATHER... HOT AND MUGGY WEATHER WILL CONTINUE TODAY
WITH TEMPERATURES ABOVE THE CENTURY MARK IN MANY AREAS. TRY TO LIMIT
OUTDOOR ACTIVITIES DURING THE AFTERNOON HOURS...DRINK PLENTY OF
WATER AND SPORTS DRINKS...IF OUTSIDE TAKE FREQUENT BREAKS IN THE
SHADE...AND USE SUNSCREEN. IT IS ALSO ADVISED TO MAKE SURE OUTDOOR
PETS HAVE ACCESS TO SHADE AND FRESH WATER.NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK... THERE WILL BE A CHANCE OF THUNDERSTORMS
AGAIN ON THURSDAY. DRY WEATHER IS THEN EXPECTED THROUGH THE WEEKEND
WITH THUNDERSTORM CHANCES RETURNING EARLY NEXT WEEK. THE THREAT FOR
SEVERE STORMS WILL REMAIN LOW.

OTHER HAZARDOUS WEATHER... HOT AND MUGGY WEATHER WILL CONTINUE
THROUGH THE END OF THE WEEK. STEPS SHOULD BE TAKEN IN ORDER TO
MINIMIZE THE ADVERSE HEALTH EFFECTS OF THE HEAT. TRY TO LIMIT
OUTDOOR ACTIVITIES DURING THE AFTERNOON HOURS...DRINK PLENTY OF
WATER AND SPORTS DRINKS...IF OUTSIDE TAKE FREQUENT BREAKS IN THE
SHADE...AND USE SUNSCREEN. IT IS ALSO ADVISED TO MAKE SURE OUTDOOR
PETS HAVE ACCESS TO SHADE AND FRESH WATER.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.

In the hours before

Special weather statement, Jul 10, 1:44 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
244 PM CDT WED JUL 10 2013

OKZ012-013-018>020-026-102015-
LOGAN OK-LINCOLN OK-KINGFISHER OK-GARFIELD OK-PAYNE OK-NOBLE OK-
244 PM CDT WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LOGAN...NORTHERN
LINCOLN...NORTHEASTERN KINGFISHER...GARFIELD...PAYNE AND SOUTHERN
NOBLE COUNTIES UNTIL 315 PM CDT...

AT 238 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LOVELL...
MOVING SOUTHEAST AT 15 MPH.  OTHER SCATTERED STORMS EXTENDED FROM
ENID TO STILLWATER AND BRISTOW.  WIND GUSTS OF 40 TO 50 MPH WILL
BE POSSIBLE WITH THE STORMS THIS AFTERNOON.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON AREA LAKES GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE
CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3621 9682 3616 9682 3616 9667 3614 9662
      3593 9662 3578 9664 3622 9804 3657 9790
TIME...MOT...LOC 1938Z 326DEG 12KT 3608 9759
Special weather statement, Jul 10, 2:08 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
308 PM CDT WED JUL 10 2013

OKZ019-025-102100-
LOGAN OK-OKLAHOMA OK-
308 PM CDT WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOGAN AND CENTRAL
OKLAHOMA COUNTIES UNTIL 400 PM CDT...

AT 306 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF EDMOND...MOVING SOUTHEAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 55 MPH...

LOCATIONS IMPACTED INCLUDE...
EDMOND...THE VILLAGE...SPENCER...JONES...NICOMA PARK...LUTHER...
ARCADIA...CIMARRON CITY...CEDAR VALLEY...LAKE ALUMA...NAVINA AND
SEWARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3578 9714 3574 9714 3545 9729 3559 9766
      3591 9767
TIME...MOT...LOC 2006Z 294DEG 16KT 3571 9752

MBS

The radar

The Norman radar (KTLX), 39 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oklahoma

When
July 10, 2:30 PM CST
Where
Oklahoma County, 1.12 mi E of Edmond
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.650, -97.460

Numerous large tree branches down in Edmond, with gusts estimated at 60-65 mph.

Thunderstorm Wind, Oklahoma

When
July 10, 2:50 PM CST
Where
Oklahoma County, 2.81 mi W of Arcadia Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.650, -97.420

At I-35 and 2nd St.

Thunderstorm Wind, Seminole

When
July 10, 3:30 PM CST
Where
Seminole County, 4.87 mi N of Schoolton
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.460, -96.450

Tree and structural damage at Sweet Hilltop Farm and Nursery. Time was estimated.

Thunderstorm Wind, Seminole

When
July 10, 4:15 PM CST
Where
Seminole County, Cromwell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.340, -96.450

Public estimated a wind gust to 60 mph.

Thunderstorm Wind, Major

When
July 10, 5:35 PM CST
Where
Major County, 1.11 mi W of Fairview
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.270, -98.500

Thunderstorm Wind, Woodward

When
July 10, 5:45 PM CST
Where
Woodward County, 7.76 mi ESE of Mutual
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.190, -99.040

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466335, 466336, 466337, 466338, 466339, 466340.